October 12, 2010 (Toronto, Canada) — Women who discontinue postmenopausal hormone therapy (HT) have a significantly increased risk for hip fracture, and the protective effect of HT disappears 2 years after cessation, according to new research presented here at the North American Menopause Society 21st Annual Meeting.
These findings have huge public health implications, especially as there is an approximate 25% increase in mortality after hip fracture, Roksana Karim, MBBS, PhD, from the Keck School of Medicine at the University of Southern California in Los Angeles, said.
"There was a huge drop in the use of [HT] after the publication of the initial Women's Health Initiative report came out in mid-2002. Millions of women all over the world suddenly stopped taking their hormones," Dr. Karim told Medscape Medical News. "HT is one of the best medications that has been proven to protect from fracture, so we were wondering what happened to these women after they abruptly stopped their HT, as there are little data describing the effects of HT cessation on hip fracture incidence in the general population."
In this longitudinal observational study, Dr. Karim and her team assessed 80,955 postmenopausal women aged 60 years and older who were enrolled in the Southern California Kaiser Permanente health management organization from July 2002 through December 2008 after the Women's Health Initiative report of June 2002.
Data on the use of HT, antiosteoporotic medication, and occurrence of hip fracture were obtained from electronic medical records. These records showed that dual energy X-ray absorptiometry scans were performed on 54,209 of these women once during this period.
The average age of the women was 68.8 years, slightly more than half (54%) were white, and the average body mass index was 27 kg/m2.
After 6.5 years of follow-up, women who discontinued HT were at a 55% greater risk for hip fracture compared with those who continued using HT (hazard ratio [HR], 1.55; 95% confidence interval [CI], 1.36 - 1.77).
The risk for hip fracture increased as early as 2 years after the women stopped taking hormones (HR, 1.52; 95% CI, 1.26 - 1.84) and remained even after adjusting for factors considered protective against fracture, including obesity and the use of bisphosphonates and other antiosteoporotic medication.
Hip fracture risk increased with longer duration of cessation (P for trend < .0001), and bone mineral density likewise decreased with longer duration of hormone cessation.
"In all, 1412 women who had stopped [HT] had hip fractures during the follow-up period, even though they were still taking bisphosphonates," Dr. Karim reported.
"This is one of the first studies studying these women and looking at this effect," she commented to Medscape Medical News. "I would like more studies like this to confirm our finding, and the ultimate implication would be to reconsider the use of [HT]. Women are making decisions to stop hormones based on [Women's Health Initiative] findings, which are basically based on cardiovascular and other outcomes. But hormones are beneficial for hip fracture."
She added that she and her team are currently in the process of looking at mortality rates after hip fracture in these women.
"This study reinforces something that is very important for people to keep in mind — that there is a very positive effect of estrogen on bone," Steven R. Goldstein, MD, professor of obstetrics and gynecology at New York University Langone School of Medicine in New York City, and current president of the North American Menopause Society, said in an interview with Medscape Medical News.
"Estrogen is probably as good a bone drug as anything else that you can be on, and this study underscores that fact. It also underscores the fact that, unlike some of the bisphosphonates that hang around for 6, 10, 19 years, estrogen doesn't hang around. Very soon after you discontinue it, its effects in bone go away. I think that's an important message," he said.
Whether or not a woman chooses to take HT will be a matter for each individual woman to decide, he added. "While you take estrogen or while you make estrogen, there's a protective effect on your bones. When you withdraw that estrogen you are going to lose bone at a fairly predictable rate."
If bone loss is the only consideration, there are other nonestrogen agents that will reverse the tide, he said.
"Most middle-of-the-road clinicians, myself included...believe in the lowest effective dose for the shortest period of time possible, usually for the treatment of symptoms. The question is, for the woman who is totally asymptomatic, has no hot flashes, no vasomotor symptoms at night, not waking up at night, perhaps using a local vaginal preparation in her vagina, can you justify giving her systemic [HT] simply for bone protection?"
The answer might be yes for a very thin woman at very high risk for hip fracture, Dr. Goldstein said. "You're going to have to take each woman on a case-by-case basis."
Dr. Karim and Dr. Goldstein have disclosed no relevant financial relationships.
North American Menopause Society 21st Annual Meeting: Abstract S-1. Presented October 8, 2010.
Medscape Medical News © 2010 WebMD, LLC
Send press releases and comments to firstname.lastname@example.org.
Cite this: Hip Fractures Soar When Hormone Therapy Stops - Medscape - Oct 12, 2010.